Citrus fruits such as grapefruit, Seville oranges and limes are in the spotlight for causing serious effects in combination with well-known medications. DietDoc takes a closer look.
Earlier this year I wrote an article on “Foods that Influence the Effect of Medications”, describing how so-called ‘pressor agents’ (like tyramine, dopamine, histamine and phenylethylamine which are found in a variety of foods) can influence medications like MAO-inhibitors among others; how caffeine can cause a variety of interactions; and how foods rich in vitamin K, such as green leafy vegetables, can counteract the effect of blood thinning medications like warfarin.
Other foods that are currently under the spotlight for causing serious effects in combination with a host of well known medications are grapefruit, Seville oranges (which are often used to make bitter marmalade), limes, pomelos and citrus fruits called ‘tangelos’ (a hybrid of grapefruit and tangerine) (Mahan et al, 2011).
According to Denise Mann, a recent publication in the Canadian Medical Journal found that the number of medications which could cause potentially dangerous and even fatal side-effects has risen to 43 (Mann, 2012). The drugs in question include the following, among others:
- Calcium channel blockers such as felodipine, a compound used to treat high blood pressure.
- HMG-coenzyme A (Co-A) reductase inhibitors like simvastatin, a compound used in many so-called statins ( i.e. drugs that are used to lower cholesterol and serum lipid levels).
- Tacrolimus, an immunosuppressant medication used in patients who have had liver or kidney transplants
The Canadian study showed that in some cases having just one serving of grapefruit or grapefruit juice can increase the quantity of the active drug substance in the patient’s body to dangerous levels. In other words, ingestion of grapefruit makes it seem as if the patient has overdosed on the medication (Mann, 2012).
What causes this effect?
Citrus fruits such as the ones listed above and particularly grapefruit, contain chemical substances called furanocoumarins. The furanocoumarins block the action of the enzyme called cytochrome P-450 3A4, which under normal circumstances breaks down certain medications such as simvastatin, tacrolimus, etc, in the body. If the enzyme is not able to do its job, the levels of the drugs will rise until they reach dangerous or even fatal concentrations.
In her article on "Drugs that interact with grapefruit on the rise", Denise Mann gives the following example: if a patient taking simvastatin should drink a 200 ml glass of grapefruit juice, once a day for 3 days, the concentration of simvastatin in that patient’s blood would rise to 330% of the normal level. At such high levels, simvastatin may cause a life-threatening condition called rhabdomyolysis (Mann, 2012). According to the definition in my medical dictionary, this is a condition where muscle cells disintegrate releasing myoglobin, (the oxygen-transporting pigment found in muscle cells), into the circulation which can in turn lead to kidney failure because myoglobin is a renal toxin (Brink & Lochner, 2011).
The effects of grapefruit juice and of the other citrus varieties listed above, on cytochrome P-450 3A4, can last up to 72 hours until the body can make more of the enzyme. The practice of separating ingestion by a few hours which works well for some other drug inhibiting effects can, therefore, not be used in the case of grapefruit (Mahan et al, 2011).
At the moment, the only solution to this problematic and potentially dangerous situation, is for patients who have to take medications like statins that react with grapefruit, is to avoid all grapefruit, grapefruit juice, Seville oranges, marmalade made from Seville oranges, limes, pomelos and tangelos. Do not stop taking your medication and do not try to adjust the dosage by yourself. Always discuss any changes to your intake of medications with the medical doctor who has prescribed the medicine for you.
From the literature it is evident that not all citrus fruits contain furanocoumarins so that patients using medicines that react with furanocoumarins can still eat oranges, naartjies and clementines to boost their vitamin C intake.
Because it is evident that not all medications that can give dangerous reactions with grapefruit and the listed citrus fruits, mention the interaction between grapefruit and the product in question, you as the patient need to be vigilant and ask your medical doctor if any medication he or she prescribes for you, will interact with grapefruit or other citrus fruits. This simple question could well save your life.
Hopefully horticulturists will come up with a solution and breed grapefruit, Seville oranges, limes, pomelos and tangelos that do not contain furanocoumarins. These citrus fruit are rich in vitamin C or ascorbic acid which helps to protect us against infections and to keep connective tissue healthy, so it would be good if we could restore them to their rightful place in everyone’s diet.
- (Dr IV van Heerden, DietDoc, December 2012)
(References: Brink AJ, Lochner J de V, 2011. Dictionary for the health sciences. Pharos Dictionaries, Interpak Books, Pietermaritzburg; Mahan LK et al, 2011. Krause’s Food and the Nutrition Care Process. 13th Edition. Elsevier Saunders, USA; Mann D, 2012. Drugs that interact with grapefruit on the rise. Medscape. Nov 28, 2012. http://www.medscape.com/viewarticle/775217/; MIMS, 2011. Vol 51, No 11, Nov/Dec)
Any questions? Ask DietDoc
Mixing grapefruit with meds could be deadly
Medication that affects nutrient intake
Medication can cause weight gain